Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Diagnosed with seizure with AVM in left parieto occipital region lesion. Have parenchymal edema. Have severe headache and body ache. Emergency?

My sister, 39 yrs old was diagnosed a month back after one episode of seizure, with AVM in Left parieto occipital region of 1.5cm lesion with surrounding parenchymal oedema. Has been scheduled for cyberknife radio surgery this week and taking Levilpil 500 twice a day.Today she is having severe headache and bodyache on right side which is causing us worry. What precautions needs to be taken and is it a medical emergency situation?
Asked On : Tue, 18 Dec 2012
Answers:  1 Views:  57
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics
General & Family Physician 's  Response
Dear Concerned.,

Thanks for writing to us.

In a c/o Cerbral AVMs ,in addition to Cyberknife ,radiological embolisation as an adjunctive therapy also.

The Cyberknife allows delivery of high doses of targeted radiation with sub-millimeter accuracy, such that the lesion's surrounding normal brain is subjected to very minimal harm. Such accuracy is critical for preserving as much brain function as possible.Most patients experience minimal recovery time and can return to normal activities following their treatment. Depending on the tumor type, size and location, many patients need only one treatment with the Cyberknife to destroy their tumor.

Before the Cyberknife Surgery.,the patient will be admitted for observation, then taken for CT navigated embolization procedure for reducing the blood supply the size of the lesion.

Before a patient is treated he or she may undergo a series of tests such as MRI, functional MRI, CT, and CT angiography. A multidisciplinary team of physicians including a neurointerventionalist, neuroradiologist, neurosurgeon, and stroke neurologist carefully review this data to propose the best plan.

The process of embolisation is done under general anaesthesia.An artery in the groin is punctured and catheterised so that guide catheter is pushed upto the neck and up into blood vessels supplying the AVM.

Embolus producing agents are then injected into blood vessels supplying the AVM so that the clot artificially produced will block blood supply to AVM and the same regresses in size. As an elective procedure the patient will stay for 03-05 days. The embolization is done in stages to prevent thrombosis and haemorhages from occuring in normal parts of the brain.

After regressing of AVM lesion , adjunctive Cyberknife therapy and Radiation therapy is done to achieve total removal of AVM.

Levipil 500 mg (Levitiracetam)is an antiepileptic drug belonging to Piracetam type of drugs .It is given to your sister to treat/prevent seizures associated with AVMs.Severe headache is due to Cerebral parenchymal oedema ,On consultation with Neuro Surgeon , an Osmotic Diuretic(Mannitol) and a Steroid combination can be tried to abort the severe headache.

Wishing her a speedy recovery.,

Best regards.,

Dr Lt Cdr ASN Bhushan.,
Answered: Tue, 18 Dec 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor